You detect a ringing in your ears when you wake up in the morning. This is odd because they weren’t doing that yesterday. So you start thinking about likely causes: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been listening to your music at an excessive volume (it’s all been very moderate lately). But you did take some aspirin for your headache before bed.
Could it be the aspirin?
You’re thinking to yourself “maybe it’s the aspirin”. You feel like you recall hearing that some medications can bring about tinnitus symptoms. Is one of those medications aspirin? And if so, should you stop using it?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been reported to be connected to a number of medications. But what is the reality behind these rumors?
It’s widely believed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the fact is that only a few medications produce tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some hypotheses:
- Starting a new medication can be stressful. Or more often, it’s the root condition that you’re using the medication to manage that brings about stress. And stress is commonly linked to tinnitus. So in this situation, the tinnitus symptoms aren’t being produced by the medicine. The whole experience is stressful enough to cause this sort of confusion.
- Tinnitus is a relatively common condition. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is inevitable when that many people deal with tinnitus symptoms. Enough individuals will start using medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
- Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.
What Medicines Are Connected to Tinnitus
There are a few medications that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.
Strong Antibiotics And The Tinnitus Connection
There are some antibiotics that have ototoxic (ear harming) properties. These powerful antibiotics are usually only used in special cases and are known as aminoglycosides. High doses have been found to result in damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.
Blood Pressure Medication
When you suffer from high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. When the dosage is considerably higher than normal, some diuretics will trigger tinnitus.
Aspirin Can Cause Ringing in Your Ears
It is feasible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is once again very important. Generally speaking, tinnitus starts at extremely high doses of aspirin. The dosages you would take for a headache or to ward off heart disease aren’t usually large enough to cause tinnitus. But when you quit using high dosages of aspirin, luckily, the ringing tends to disappear.
Consult Your Doctor
There are some other medications that may be capable of triggering tinnitus. And the interaction between some combinations of medicines can also create symptoms. That’s the reason why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.
That being said, if you begin to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s difficult to say for certain if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.